Dissident AIDS Database

Co-factorsAZT/PIsAIDS symptomsLymphocytopenia
Correlates of the rate of decline of CD4+ lymphocytes among injection drug users infected with the human immunodeficiency virus
 Alcabes P, Schoenbaum EE, Klein RS.
  A study that treated HIV-positive, intravenous drug users from New York with AZT observed: "The rate of CD4 lymphocyte depletion did not appear to slow after the initiation of zidovudine therapy….". This led to the conclusion: "Our data failed to provide evidence for an effect of zidovudine on the depletion of CD4+ lymphocytes, but the direction of the modeling results suggested that zidovudine users in this sample may have experienced more rapid CD4+ cell depletion."
  American Journal of Epidemiology 1993; 137: 989-10001993
Activity of cellular thymidine kinase 1 in PBMC of HIV-1-infected patients: novel therapy marker.
 Groschel B, Miller V, Doerr HW, Cinatl J Jr.
  "Cellular cytoplasmatic thymidine kinase 1 (TK1) catalyzes the intracellular phosphorylation of anti-HIV-1 nucleoside analogs zidovudine (AZT) and stavudine (d4T) to the corresponding monophosphate form. In HIV-1-infected patients, treated with combination therapy including one of these compounds for more than 1 year, enzymatic activity of TK1 in peripheral blood mononuclear cells (PBMC) was determined by radioactive assay. TK1 activity in PBMC of HIV-1-infected patients correlated with CD4 cell count (r = 0.4, p<0.05) and HIV-1 RNA copy number (r = 0.4, p<0.05), being lower in patients with decreased CD4 cell count and high viral load... The results demonstrate that TK1 deficiency in PBMC of HIV-1 infected patients may develop due to continuous treatment with thymidine analogs and correlates with a more progressed stage of disease expressed diminished CD4 cell count and increased viral load."
  Infection. 2000 Jul-Aug;28(4):209-132000
Effects of antiretroviral drugs on human immunodeficiency virus type 1-induced CD4(+) T-cell death.
 Estaquier J, Lelievre JD, Petit F, Brunner T, Moutouh-De Parseval L, Richman DD, Ameisen JC, Corbeil J.
  "We treated PBMC [peripheral blood cells] from HIV-seronegative healthy donors with increasing concentrations of IDV [indinavir], SQV [saquinavir], or ddI for 3 days and monitored T-cell proliferation and cell death. Both IDV and SQV decreased T-cell proliferation mediated by CD3 MAb in three independent experiments performed with healthy donor cells with a mean decrease for SQV of 53% +/- 15% and a mean decrease for IDV of 48% +/- 12%... Thus, protease inhibitors have the potential for ... detrimental effects on CD4(+) T cells independent of their antiretroviral effects." In other words, three experiments showed Crixivan and Invarase decreased T-cell proliferation in the blood of healthy HIV-negative donors, in the case of Invarase, by more than half.
  J Virol 2002 Jun;76(12):5966-73.2002
Predictors for failure of Pneumocystis carinii pneumonia prophylaxis
 Saah AJ, Hoover DR, Peng Y, Phair JP, Visscher B, Kingsley LA, Schrager LK
  Saah et al. explain their observation that male homosexuals on AZT have a two- to four-fold higher risk of Pneumocystis pneumonia than untreated controls as follows: "Zidovudine was no longer significant after T-helper lymphocyte count was considered, primarily because nonusers had higher cell counts...". The fact that an inhibitor of DNA synthesis designed to kill human cells would reduce lymphocyte counts was not mentioned.
  JAMA 1995; 273: 1197-12021995
Anemia, Neutropenia, and Thrombocytopenia: Pathogenesis and Evolving Treatment Options in HIV-Infected Patients.
 Levine AM
  “Myelosuppression [deficiency of white blood cell production] and neutropenia [deficiency of one type of white blood cells responsible for clearing bacteria and cellular debris] may result from any one of several medications commonly used in HIV-infected patients [including nucleoside analogs AZT, 3TC, ddI, ddC and d4T]”
  Medscape. 2001 May 23.2001
The trouble with nevirapine
 Brink Anthony
  The FDA itself pointed out in a press release on 5 March 1990 concerning AZT that it “may reduce white blood cell counts to the point where the drug has to be discontinued to avoid infections.
  www.virusmyth.net/aids/data/abnvp.htm2002
Physician's Desk Reference
 No author
  Other drugs commonly used with people diagnosed HIV-positive have similar immunosuppressive effects. Didanosine (ddI or Videx), is listed in the Physician's Desk Reference (1999) as causing granulocytopenia in 25% of children who had normal values to begin with, and in 62% of children whose values were already abnormal. In adults, 8% experienced "serious" levels of granulocytopenia, compared to 15-19% in patients treated with AZT. Perhaps more significantly, between 13% and 16% experienced serious levels of "leukopenia", which involves reductions of all white blood cells including lymphocytes.
  Thomson Healthcare1999